West Virginia, 2012

Hail and Damaging Winds in West Virginia, July 18, 2012

July 18, 2012 · NWS LWX · 7 events in 3 counties and zones

A surface trough combined with moderate instability caused showers and thunderstorms to develop. There was enough instability for thunderstorms to produce damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough combined with moderate instability caused showers and thunderstorms to develop. There was enough instability for thunderstorms to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 12:22 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 18, 12:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT WED JUL 18 2012

.SYNOPSIS...
A BERMUDA HIGH WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST
TODAY AS A COLD FRONT SLIPS SOUTH INTO PENNSYLVANIA. THE COLD
FRONT WILL GRADUALLY SAG SOUTH THROUGH THE MID-ATLANTIC THROUGH
THE END OF THE WEEK. HIGH PRESSURE IS EXPECTED TO RETURN OVER THE
WEEKEND AND HOLD INTO THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDTD GRIDS BEST ON SIGNIFICANT INSTABILITY AND ONGOING CNVCTN.
SVR WATCH HAS BEEN PLACED IN EFFECT FOR ALL CWA UNTIL 1Z...AS CAPE
OF UP TO 4000 J/KG WILL BE ABLE TO SUPPORT ROBUST
UPDRAFTS...PARTICULARLY AFTR RMNT H7 CAP TOTALLY ERODES LATER THIS
AFTN. NO SYNTOPIC FRCG...BUT TERRAIN AND DIFFERENTIAL HEATING
BOUNDARIES WILL BE SUFFICIENT FOR INITATION.

TEMPS HAVE BEEN RAISED SLIGHTLY...ENUF TO PLACE BALTIMORE CITY AND
SRN BALTIMORE COUNTY IN EXCESSIVE HEAT WRNG. PREV DISCUSSION FOLLOWS...

HEAT IS INITIAL WX CONCERN FOR TDA...AS 14Z TEMPS ALREADY IN
EXCESS OF 90F. WITH DWPTS IN L70S AND MAXIMA APPROACHING 100F E OF
BLUE RIDGE...HEAT ADZY WARRANTED...AND WILL MONITOR FOR PTNL XPSN
INTO PORTIONS OF VLY. SEE CLIMATE SECTION BELOW FOR DETAILS.

WHAT APPEARS TO BE RMNT MCV FROM OVNGT CNVCTN IN IL/IN/OH HAS
CAUSED STEEP ENUF LAPSE RATES TO ALLOW TSTMS TO INITIATE ACRS WV.
12Z KIAD SOUNDING...HWVR...DEPICTS PRONOUNCED 675MB CAP...WHICH
SHUD KEEP VAST MAJORITY OF CWA PCPN-FREE UNTIL MID-AFTN WHEN TEMPS
APPROACH 95-100F CNVCTV TEMPS. XCPN MAY BE POTOMAC
HIGHLANDS...WHERE TERRAIN-AIDED LIFT WILL BE FAIRLY SIGNIFICANT.

FRCG AND SHEAR ARE LACKING ACRS MID-ATLC TDA...SO BEST CHCS FOR
ORGANIZED ACTIVITY WILL BE N ACRS PA NEAR SFC FRONT. SOME ACTIVITY
MAY FOCUS ALONG LEE TROF...BUT THIS SHUD BE MORE SCATTERED IN
NATURE. CAPE...AT 12Z NEAR 4000J/KG...AND ATMOSPHERE RICH IN
MOISTURE WILL SUPPORT WET MICROBURSTS...AND IF UPDRAFTS BCM ROBUST
ENUF...SOME SVR HAIL PSBL AS WELL. PREV DISCUSSION FOLLOWS...

HUMID AND STILL UNSTABLE CONDITIONS WILL LINGER INTO THE EVENING
HRS. DEWPOINTS WILL INCREASE...AS TEMPS SLOWLY DROP DOWN INTO THE
80S. THIS WILL KEEP AT LEAST A LOW CHANCE OF SHOWERS AND WEAK
TSTMS ACROSS THE AREA WELL INTO THE OVERNIGHT HRS...ESPECIALLY
BECAUSE OF INTERACTIONS W/ LEFTOVER OUTFLOW BOUNDARIES. HEADING
INTO THE PREDAWN HRS THOUGH...CONVECTION SHOULD SUBSIDE BEFORE
ANOTHER ROUND BEGINS ON THU.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT PARKED OVER THE CWA ON THURSDAY WILL CONTINUE TO MAKE ITS
SLOW SOUTHWARD PROGRESS THROUGH FRIDAY. WEAK LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL DELAY THE SOUTHWARD PROGRESSION FURTHER AND MAY
ALSO ENHANCE LIFT FOR PRECIPITATION THROUGH THE END OF THE WEEK.

THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS AT THE START OF
THE PERIOD THURSDAY. CLOUDS AND ONGOING ACTIVITY PRESENT SOME
UNCERTAINTY REGARDING AFTERNOON INSTABILITY ON THURSDAY. BUT WITH
THE FRONTAL ZONE OVERHEAD AND MOISTURE CONVERGING ALONG
IT...EXPECT SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS BY
AFTERNOON A FEW OF WHICH MAY BE SEVERE WITH DAMAGING WIND GUSTS.

THREAT FOR SEVERE LOOKS TO DIMINISH SOME THURSDAY NIGHT AND FOR
FRIDAY AS FRONTAL BOUNDARY SINKS SOUTH OF THE CWA. LOW LEVEL FLOW
BECOMES EASTERLY AT LEAST ACROSS THE EASTERN HALF OF THE CWA AND
WITH THE WEAK WAVE OF LOW PRESSURE ALONG THE FRONT EXPECT NUMEROUS
SHOWERS FOR FRIDAY. ELEVATED INSTABILITY NORTH OF THE FRONT COULD
ALSO PROMOTE A FEW THUNDERSTORMS ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE CWA CLOSER TO THE BOUNDARY.

IN ADDITION TO INCREASING POPS...HAVE ALSO INCREASED QPF IN THE
THURSDAY THROUGH FRIDAY PERIOD.

WITH CLOUDS/CONVECTION ON THURSDAY SIDED WITH THE COOLER MOS FOR
MAXIMA ON THURSDAY. MOS WAS IN BETTER AGREEMENT ON FRIDAY WITH
COOLER MAXIMA BEHIND THE BOUNDARY ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE STARTS TO BUILD OVER THE MID-ATLANTIC OVER THE
WEEKEND. STILL CAN/T RULE OUT A FEW SHOWERS ON SATURDAY AS MID-LEVEL
SHORTWAVE TROUGH STILL HAS TO CLEAR THE AREA...BUT SATURDAY SHOULD
BE AN IMPROVEMENT OVER THURSDAY/FRIDAY. BETTER LIKELIHOOD OF DRY
WEATHER LOOKS TO BE SUNDAY ACROSS THE CWA...ALTHOUGH ISOLATED
TERRAIN THUNDERSTORMS MAY BE POSSIBLE.

NEXT FRONT WILL APPROACH EARLY NEXT WEEK. AHEAD OF IT...TEMPERATURES
ARE LIKELY TO WARM BACK UP WITH MAXIMA AOA 90 DEG F. WITH
THIS...CHANCE OF MAINLY DIURNAL THUNDERSTORMS WILL ALSO INCREASE.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS PREVAIL TDA/TNGT...BUT SCT TSTMS XPCD BY MID-AFTN AND
THRU EVE. SIGNIFICANT BUT BRIEF FLIGHT RESTRICTIONS PSBL...ALONG
WITH GUSTY...POTENTIALLY DMGG...WINDS IN STRONGEST TSTMS. TEMPO
-TSRA INCLUDED WHEN POPS ARE HIGHEST...WITH MORE BROADLY TIMED
VCTS. CNVCTN SHUD WANE IN INTENSITY OVNGT...BUT SOME ACTIVITY MAY
PERSIST INTO OVNGT. PREV DISCUSSION FOLLOWS...

THURSDAY THROUGH FRIDAY LOOK TO BE UNSETTLED WITH SHRA/TSRA FROM
TIME TO TIME AS A FRONTAL BOUNDARY SLOWLY SAGS SOUTH THROUGH THE
AREA. DRIER CONDITIONS ARE LIKELY THIS WEEKEND AS HIGH PRESSURE
BUILDS IN.

&&

.MARINE...
SLY WINDS TDA BELOW SCA THRESHOLDS. SCT TSTMS MOVE OVR WATERS
MID/LT AFTN THRU EVE...GUSTY/PSBLY SVR WIND GUSTS PSBL WITH THIS
ACTIVITY...AND SPECIAL MARINE WRNGS MAY BE NEEDED. PREV DISCUSSION FOLLOWS...

FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE WATERS THROUGH THE END
OF THE WEEK. MAIN CONCERN WILL BE FROM THUNDERSTORMS THAT MAY
PRODUCE STRONG GUSTY WINDS...ESPECIALLY THURSDAY AFTERNOON AND
EVENING. HIGH PRESSURE LOOKS TO BRING CALMER CONDITIONS OVER THE
WEEKEND...ALTHOUGH EASTERLY FLOW COULD FLIRT WITH SCA CRITERIA ON
SATURDAY.

&&

.CLIMATE...
DCA...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 17 DAYS AND 100F ON 6 DAYS SO FAR THIS YEAR...
WHICH ARE BOTH THE MOST ON RECORD THROUGH 17 JUL AT DCA. PRIOR TO
THIS YEAR...THE MOST 95-DEGREE AND 100-DEGREE DAYS THROUGH 17 JUL
WAS 15 IN 1991 AND 5 IN 1988...RESPECTIVELY. THE MOST 95-DEGREE AND
100-DEGREE DAYS ON RECORD THAT OCCURRED IN A CALENDAR YEAR WAS
28 IN 1980 AND 11 IN 1930...RESPECTIVELY.

BWI...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 16 DAYS SO FAR THIS YEAR...WHICH IS THE MOST
ON RECORD THROUGH 17 JUL AT BWI. PRIOR TO THIS YEAR...THE MOST
95-DEGREE DAYS THROUGH 17 JUL WAS 13 IN 1988. A TOTAL OF 5
100-DEGREE DAYS HAVE OCCURRED SO FAR THIS YEAR...WHICH IS TIED WITH
1988 AND 2010 FOR THE MOST NUMBER OF 100-DEGREE DAYS THROUGH 17 JUL.
THE MOST 95-DEGREE AND 100-DEGREE DAYS ON RECORD THAT OCCURRED IN A
CALENDAR YEAR WAS 23 IN 1991 AND 7 IN BOTH 1988 AND 2010...
RESPECTIVELY.

BELOW ARE DAILY RECORD HIGH TEMPS FOR TDA...18 JUL...FOR THE
FOLLOWING LOCATIONS...

DCA...103F IN 1887
BWI...102F IN 1887
IAD...100F IN 1969 AND 1986

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>007-009-
     010-013-014-016>018.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP
NEAR TERM...KONARIK/GMS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...KONARIK/BPP/GMS
MARINE...KONARIK/BPP/GMS
CLIMATE...KLEIN
Hazardous weather outlook, Jul 18, 12:25 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 PM EDT WED JUL 18 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
125 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO
LOCALIZED FLASH FLOODING.

AN EXCESSIVE HEAT WRNG IS IN EFFECT FROM 11 AM TO 9 PM FOR
BALTIMORE CITY AND ADJACENT SUBURBS...WHERE HEAT INDICES ARE
EXPECTED TO BE AROUND 110 DEGREES.

A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR THE
REMAINDER OF THE AREA. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE POSSIBLE
ACROSS LOWER SOUTHERN MARYLAND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
125 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO
LOCALIZED FLASH FLOODING.

A HEAT ADVISORY IS IN EFFECT EAST OF THE BLUE RIDGE FROM 11 AM
TO 9 PM TODAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

KONARIK

In the hours before

Special weather statement, Jul 18, 11:37 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EDT WED JUL 18 2012

VAZ027-181700-
SHENANDOAH VA-
1237 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH COUNTY...

AT 1237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HARMONY...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE EDINBURG...WOODSTOCK AND SAINT DAVIDS
CHURCH.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3892 7837 3877 7847 3882 7867 3891 7864
TIME...MOT...LOC 1637Z 282DEG 9KT 3885 7859

BAJ
Special weather statement, Jul 18, 11:55 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT WED JUL 18 2012

VAZ025-181730-
AUGUSTA VA-
1255 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...

AT 1255 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF MOUNT SIDNEY TO 2 MILES WEST OF
VERONA TO 2 MILES SOUTHEAST OF TRIMBLES MILL...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE CRIMORA...STAUNTON...AND LYNDHURST.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3821 7879 3806 7885 3794 7906 3817 7930
      3825 7912 3835 7907
TIME...MOT...LOC 1655Z 307DEG 11KT 3832 7897 3819 7903
          3811 7917

BAJ
Special weather statement, Jul 18, 11:56 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT WED JUL 18 2012

VAZ026-027-181730-
SHENANDOAH VA-ROCKINGHAM VA-
1256 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN SHENANDOAH AND NORTHERN
ROCKINGHAM COUNTIES...

AT 1256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ORKNEY SPRINGS TO 2 MILES SOUTH OF TUNIS TO CHERRY
GROVE...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE BROADWAY AND TIMBERVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3887 7862 3865 7866 3853 7870 3859 7895
      3885 7879
TIME...MOT...LOC 1656Z 277DEG 6KT 3880 7884 3867 7886
          3858 7889

BAJ
Special weather statement, Jul 18, 12:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT WED JUL 18 2012

VAZ027-028-181730-
SHENANDOAH VA-FREDERICK VA-
100 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK
COUNTIES...

AT 100 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTH OF HAYFIELD TO 5 MILES SOUTHWEST OF
WILDE ACRES...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE MILLWOOD PIKE AND STEPHENS CITY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3916 7811 3901 7831 3910 7845 3930 7831
TIME...MOT...LOC 1700Z 301DEG 8KT 3920 7830 3911 7847

BAJ
Special weather statement, Jul 18, 12:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
105 PM EDT WED JUL 18 2012

VAZ027-028-181730-
SHENANDOAH VA-FREDERICK VA-
105 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK
COUNTIES...AND THE CITY OF WINCHESTER...

AT 105 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF ALBIN TO 4 MILES SOUTHWEST OF
WILDE ACRES...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE WINCHESTER...MILLWOOD PIKE AND STEPHENS
CITY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3925 7808 3902 7822 3909 7845 3933 7826
TIME...MOT...LOC 1705Z 289DEG 8KT 3924 7824 3909 7844

BAJ
Special weather statement, Jul 18, 12:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 PM EDT WED JUL 18 2012

WVZ050-055-502-504-181815-
HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV-EASTERN GRANT WV-
137 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT HARDY...HAMPSHIRE...EASTERN MINERAL
AND EASTERN GRANT COUNTIES...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF WILLIAMSPORT...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MOOREFIELD.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3913 7864 3894 7884 3912 7914 3929 7902
TIME...MOT...LOC 1737Z 289DEG 11KT 3916 7899

BJL

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
July 18, 1:00 PM EST
Where
Hardy County, 0.98 mi NW of Mc Neill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.140, -78.933

Several trees were down just east of Old Fields.

Thunderstorm Wind, Hardy

When
July 18, 1:26 PM EST
Where
Hardy County, 3.5 mi ESE of Rockoak
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.130, -78.670

A tree was down due to thunderstorm wind gusts near Rio.

Thunderstorm Wind, Berkeley

When
July 18, 1:52 PM EST
Where
Berkeley County, 0.5 mi NE of Martinsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.456, -77.964

A large tree was downed on South Queen Street.

Hail, Hardy

When
July 18, 1:55 PM EST
Where
Hardy County, 2.98 mi ENE of Wardensville
Measured
1 in hail
Reported by
Public
Coordinates
39.089, -78.546

Hail up to the size of quarters was reported.

Thunderstorm Wind, Hardy

When
July 18, 5:20 PM EST
Where
Hardy County, 5.99 mi SW of Brake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.813, -79.101

A few trees were down across Hinkle Mountain Road near the intersection of County Route 7.

Thunderstorm Wind, Pendleton

When
July 18, 5:35 PM EST
Where
Pendleton County, 1.06 mi WSW of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.643, -79.347

Limbs were down on multiple trees near U.S. 33 west of Franklin.

Thunderstorm Wind, Pendleton

When
July 18, 6:20 PM EST
Where
Pendleton County, 0.62 mi W of Circleville
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
38.671, -79.491

Two rides collapsed at a Fair.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404242, 404243, 404244, 404239, 404245, 404246, 404249.